Skip to Content

stv.tv

Hello, welcome to STV. Login or create a new account

Why are my feet and ankles swollen following a flight?

Sun 08 Jul 2012 06:30

0 comments

  • Share

    Email Share
Why are my feet and ankles swollen following a flight?

After returning from my holiday in Spain, my feet started to swell. The swelling has now moved up to my ankles and if I put my feet up it feels like warm water running down my legs. The swelling continues to fluctuate 24 hours after flying.

It is likely that this swelling is due to your legs being relatively still on an aeroplane compared to a normal day where you are on the move.

The lack of movement combined with gravity can cause a reduction in the blood flow away from the legs which affects how fluids in your leg tissues are managed and a mild swelling associated with that.

If your general health has not changed then move normally, elevate your legs when sitting and drink plenty fluids this should resolve within 24-48 hours.

Many people are concerned about getting a clot (deep vein thrombosis ,or DVT) after flights.

Clots are usually associated with long haul flights (over five hours. Symptoms most frequently (though not always) affect one leg only.

Other features associated with clots are pain in the calf, the affected limb getting bigger than the other over a short space of time and redness of the skin on the affected limb.

You have not described any of these so that is reassuring and make a clot more unlikely as a diagnosis.

Previous medical history is important when looking at any symptom. Conditions which predispose people to clotting are:

  • Previous personal history of DVT or clot in lung
  • A history in yourself or a family member of an abnormal tendency to clot
  • A personal history of cancer
  • Major surgery including knee or hip joint replacement in the past three months

Being very overweight or on certain medications e.g. oral contraceptive pill can also increase the likelihood of clotting.

If any of these apply to you then you should speak to your GP or phone NHS24 out of hours to discuss further.

Other reasons to speak to GP:

  • If you are on any medications for your blood pressure or heart
  • If the swelling began to involve any other area or more to involve more of your legs
  • New or increasing breathlessness or breathlessness lying down flat
  • A reduced urine output (more than 50 % reduction)
  • Rash over the area of swelling
  • Joint pain associated with the areas of swelling

Hopefully this will answer your query. If it does not or you have other concerns please speak to your GP.

Questions answered by NHS 24 and Scottish Ambulance Service Medical Director, Professor George Crooks.

Image courtesy of Flickr/ Quinn Dombrowski

  • Share

    Email Share

Comments

No comments yet, be the first

You need to be logged in to comment.

Don't have a mySTV account? Create one now it's easy